Alert archive / Wisconsin / Tornado Warnings in 2003
Tornado Warning 1, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jun 24, 2003, 8:59 PM CDT for Burnett County, Wisconsin. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2003, 8:59 PM CDT (01:59 UTC)
- Expired
- Jun 24, 2003, 10:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Burnett County, WI
The radar
The Duluth radar (KDLH), 119 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 4:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jun 24, 8:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5332 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 7.4
- Supercell composite
- 34.1
The text
As transmitted, in the capitals the NWS used until 2016.
440
WFUS53 KDLH 250159
TORDLH
WIC013-250300-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
857 PM CDT TUE JUN 24 2003
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* TORNADO WARNING FOR...
BURNETT COUNTY IN NORTHWEST WISCONSIN
* UNTIL 1000 PM CDT
* AT 857 PM CDT...DOPPLER RADAR INDICATED A DEVELOPING TORNADO 3
MILES SOUTHWEST OF TRADE RIVER...OR ABOUT 30 MILES SOUTH OF
HINCKLEY...MOVING NORTHEAST AT 20 MPH.
* THIS TORNADO WILL BE NEAR...
TRADE RIVER BY 905 PM CDT...
FOUR CORNERS AROUND 910 PM CDT...
TRADE LAKE AROUND 915 PM CDT...
FALUN AROUND 925 PM CDT...
IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO A BASEMENT OR A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR IF YOU ARE IN A MOBILE HOME...
CAMPER OR ARE CAUGHT OUTDOORS SEEK STURDY SHELTER. AS A LAST
RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD
LAT...LON 4572 9239 4572 9253 4564 9253 4564 9285
4586 9265 4605 9241 4591 9214
$$
DAPWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 24, 3:30 PM CDT, 5 hours 29 minutes earlier.
Area forecast discussion, Jun 24, 3:30 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 330 PM CDT TUE JUN 24 2003 FLOOD POTENTIAL IS THE MAIN FOCUS FOR TONIGHT. DESPITE SOME MODEL DISCONTINUITY...THE MAIN CONSENSUS OF THE MODELS IS TO BRING A SIGNIFICANT RAINFALL EVENT TO THE NORTHLAND TONIGHT AND WEDNESDAY. WILL SIDE WITH THE ETA FOR THE DETAILS... AS IT HAS BEEN CONSISTENT WITH THE DETAILS OF THE UPCOMING RAINFALL EVENT. ETA ALSO HAD A GOOD HANDLE ON THIS MORNINGS CONVECTION ACROSS THE CWA. ONLY BIG CHANGE WILL BE TO TONE DOWN THE STRENGTH OF THE SFC LOW AND THE RESULTANT WINDS. MANY PARAMETERS ARE COMING TOGETHER NICELY FOR A HEAVY RAINFALL EVENT...POSSIBLY IN AREAS WHERE THEY HAVE JUST RECEIVED A HEFTY AMOUNT OF RAIN OVER THE PAST FEW DAYS. STRONG WAA/THETA-E ADVECTION ON THE NOSE OF A DEVELOPING 60 KT LLJ WILL COMBINE WITH FORCING FROM A SYSTEM RIDING ALONG THE FRONTAL BOUNDARY TO BRING A GRADUAL INCREASE IN CONVECTION OVERNIGHT. CONVECTION SHOULD GROW NORTH OF THE DEVELOPING WARM FRONT...AND WE WILL ALSO LIKELY SEE CONVECTION FROM MCS/S DEVELOPING TO THE SOUTH AND WEST RIDE IN HERE LATER IN THE NIGHT. HPC STATED THAT SOME PLACES MAY RECEIVE IN EXCESS OF 5 INCHES...AND THIS IS CERTAINLY REASONABLE GIVEN THE VAST AMOUNT OF MOISTURE IN PLACE AND BEING TRANSPORTED INTO THE REGION. PW VALUES POOL TO OVER 2 INCHES BY LATER TONIGHT...SO DEFINITELY NO SHORTAGE OF MOISTURE. CONVECTION TO OUR S/W WILL ALSO BE ENHANCED BY STRONG MID LEVEL WINDS AND DIVERGENCE IN THE LEFT EXIT REGION OF THE UPPER LEVEL JET. CONVECTION THAT DOES DEVELOP WILL HAVE THE TENDENCY TO TRAIN...IN THE FLOW PARALLEL TO THE COLD FRONT OUT TO OUR WEST. UPDATED EARLIER TODAY TO ISSUE A FLOOD WATCH FOR THE ENTIRE AREA TONIGHT AND WEDNESDAY...SO WILL OBVIOUSLY CONTINUE THIS. WILL ALSO ADD THE MENTION OF SEVERE FOR TONIGHT...GIVEN THE STRENGTH OF THE WAA/THETA-E ADVECTION AND THE INSTABILITY. COULD BE A BREAK IN THE PCPN FOR A TIME ON WEDNESDAY...BUT THE BAD NEWS IS THAT THIS WILL GIVE THE ATMOSPHERE TIME TO DESTABILIZE AHEAD OF THE EASTWARD MOVING COLD FRONT. COULD SEE SOME SEVERE STORMS REDEVELOP DURING THE DAY ON WEDNESDAY. TEMPS SHOULD REMAIN WARM THROUGH WEDNESDAY...EXCEPT FOR POSSIBLY THE NORTHWEST PART OF THE CWA...WHERE THE FRONT WILL COME THROUGH EARLY. TEMPS THEN COOL DOWN AND DRY AIR MOVES IN FOR THE LAST HALF OF THE WEEK. .DLH...FLOOD WATCH ENTIRE CWA TONIGHT AND WEDNESDAY. DAP
Hazardous weather outlook, Jun 24, 11:45 AM CDT, 9 hours 14 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251230- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1145 AM CDT TUE JUN 24 2003 ...SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY AND TONIGHT. THE MAIN CONCERN IS LARGE HAIL AND DAMAGING WINDS...WITH THE BEST POTENTIAL ARRIVING BY LATE AFTERNOON OR EARLY EVENING. WITH NUMEROUS THUNDERSTORMS ARRIVING TONIGHT... THERE IS ALSO A POTENTIAL FOR FLOODING ACROSS THE NORTHLAND. A FLOOD WATCH HAS BEEN ISSUED FOR ALL OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN...WITH SEVERAL INCHES OF RAINFALL POSSIBLE IN SOME AREAS. SEE THE LATEST FLOOD WATCH PRODUCT FROM THE DULUTH NATIONAL WEATHER SERVICE FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST WISCONSIN...WITH THUNDERSTORMS POSSIBLE ACROSS NORTHEASTERN MINNESOTA ON WEDNESDAY. THE FLOOD WATCH THAT STARTS TONIGHT CONTINUES INTO WEDNESDAY ACROSS THE WHOLE AREA. THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS THE AREA SATURDAY AND IN EXTREME WESTERN AREAS MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH WEDNESDAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH DAP
In the hours before
Special weather statement, Jun 24, 8:30 PM CDT, 29 minutes before
MNZ033>038-WIZ001-006-007-250230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 830 PM CDT TUE JUN 24 2003 ...HERE IS AN UPDATE ON THE SEVERE WEATHER WATCHES... THE NATIONAL WEATHER SERVICE HAS CANCELED THE SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES... SOUTHERN CASS...CROW WING...AITKIN...SOUTHERN SAINT LOUIS AND CARLTON. A NEW TORNADO WATCH HAS BEEN REISSUED TO REPLACE A PORTION OF THE PREVIOUS SEVERE THUNDERSTORM WATCH. THE NEW TORNADO WATCH HAS BEEN ISSUED FOR PINE COUNTY IN MINNESOTA...AND DOUGLAS...BURNETT AND WASHBURN COUNTIES OF NORTHWESTERN WISCONSIN. THE ONLY COUNTIES THAT ARE NOW IN A SEVERE WEATHER WATCH OF ANY KIND ARE PINE...DOUGLAS...BURNETT AND WASHBURN. DAP
Nearby
Tornado Warnings in Wisconsin, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.